Alert archive / South Dakota / Tornado Warnings in 2016

Tornado Warning 4, NWS Rapid City, SD

May 22, 2016Todd County, Tripp County, South Dakota

NWS Rapid City, SD issued this tornado warning at May 22, 2016, 7:13 PM CDT for Todd County, Tripp County, South Dakota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2016, 7:13 PM CDT (00:13 UTC)
Expired
May 22, 2016, 7:29 PM CDT
In force
16 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Todd County, SD, Tripp County, SD

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

303 
WFUS53 KUNR 230013
TORUNR
SDC121-123-230100-
/O.NEW.KUNR.TO.W.0004.160523T0013Z-160523T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
713 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  WEST CENTRAL TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM CDT
    
* AT 712 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
  WAS LOCATED 8 MILES NORTHWEST OF KEYAPAHA...OR 22 MILES SOUTHWEST OF
  WINNER...MOVING NORTHEAST AT 20 MPH.

  HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL TODD AND WEST CENTRAL TRIPP COUNTIES BETWEEN HIDDEN
  TIMBER...CARTER...AND CLEARFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4316 10022 4320 10032 4342 10013 4331 9996
TIME...MOT...LOC 0012Z 219DEG 17KT 4321 10023 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

HELGESON
1 follow-up statement
139 
WWUS53 KUNR 230029
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
729 PM CDT SUN MAY 22 2016

SDC121-123-230038-
/O.CAN.KUNR.TO.W.0004.000000T0000Z-160523T0100Z/
TODD SD-TRIPP SD-
729 PM CDT SUN MAY 22 2016

...THE TORNADO WARNING FOR EAST CENTRAL TODD AND WEST CENTRAL TRIPP
COUNTIES IS CANCELLED...
    
THE TORNADO THREAT HAS DIMINISHED AND THE TORNADO WARNING HAS BEEN
CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY AND
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
SOUTH DAKOTA.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT
FOR SOUTHEAST TODD AND SOUTHERN TRIPP COUNTY UNTIL 815 PM CDT.

LAT...LON 4316 10022 4320 10032 4342 10013 4331 9996
TIME...MOT...LOC 0027Z 219DEG 17KT 4327 10016 

$$

HELGESON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 22, 5:55 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 22, 5:55 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
455 PM MDT SUN MAY 22 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 223 PM MDT Sun May 22 2016

Upper low spins over southern Alberta, with a 100+ kt
jet pushing into the Northern Plains. Cold front has stalled over
western SD and isn't progged to leave the CWA until around 06Z.
Skies are mostly sunny, and cumulus are developing over the Black
Hills.

Shortwave associated with upper low will push into the region this
afternoon and evening. Latest runs of hi-res convective models show
showers and thunderstorms initiating across northeastern WY and far
western SD, under best upper divergence with excellent 0-6 km shear
of 60-70 kts. However, strength of these storms will be limited by
lack of CAPE there. As upper energy shifts northeastward,
thunderstorms are expected to develop and strengthen along the
frontal boundary this evening. Severe thunderstorms are expected,
with 2000-3000 J/kg MLCAPE and 0-6km shear of 30-50 kts. Large hail
and strong winds are possible, likely becoming more of a wind event
later as the system forms a line and possibly bows out. Heavy rain
is possible as well, but with storm motion at 30-40 kts, storms
should be moving pretty quickly and not lingering over an area for a
while. There is a potential for tornadoes, as 0-1 km shear is 30-40
kts, 0-1 km helicity is near 300 m2/s2, and LCL heights dip well
below 1200 m across south central SD. Storms will transition
eastward tonight and move out of the CWA by morning.

Some lingering moisture and instability, along with weak upper
energy, may result in a few showers/storms over the Hills and
northwestern SD Monday into Monday evening. Otherwise mainly dry
conditions are expected for Monday, with highs generally in the 70s.

.LONG TERM...(Tuesday Through Sunday)
Issued at 223 PM MDT Sun May 22 2016

Slow-moving upper trough with periodic shortwaves will
continue to affect the region through much of this week. Weather
will be unsettled with daily chances for showers and thunderstorms
into next weekend. Temperatures will be near seasonal averages.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 452 PM MDT Sun May 22 2016

Scattered to numerous showers and thunderstorms will develop over
parts of northeastern Wyoming and western South Dakota early this
afternoon pushing east later in the evening. strong to severe
thunderstorms will occur in a n/s oriented band across central SD
this evening. Outside of the storms VFR conditions are expected.
In and near storms, IFR ceilings and visibilities are expected
along with the potential for strong gusty winds and hail.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Pojorlie
LONG TERM...Pojorlie
AVIATION...10
Hazardous weather outlook, May 22, 8:21 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
721 AM MDT SUN MAY 22 2016

WYZ054>058-071-231300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
721 AM MDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-013-024>031-041-072>074-231300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
721 AM MDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-042>044-046-047-049-231300-
ZIEBACH-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
721 AM MDT SUN MAY 22 2016 /821 AM CDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL, DAMAGING
WINDS, AND LOCALLY HEAVY RAIN. THERE IS ALSO THE POTENTIAL FOR
TORNADO DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 22, 5:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
441 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             10 SE SAINT FRANCIS     43.04N 100.76W
05/22/2016  E1.25 INCH       TODD               SD   PUBLIC

            QUARTER TO HALF DOLLAR HAIL

&&

ME
Local storm report, May 22, 5:54 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 S LAKEVIEW            43.04N 100.75W
05/22/2016  E1.25 INCH       TODD               SD   PUBLIC

&&

ME
Local storm report, May 22, 6:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             7 WSW LITTLEBURG        43.02N 100.59W
05/22/2016  E1.25 INCH       TODD               SD   PUBLIC

            QUARTER TO HALF DOLLAR HAIL

&&

ME
Local storm report, May 22, 6:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             18 SSE MISSION          43.07N 100.52W
05/22/2016  E1.00 INCH       TODD               SD   PUBLIC

&&

ME
Local storm report, May 22, 6:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          3 NE LITTLEBURG         43.08N 100.41W
05/22/2016                   TODD               SD   PUBLIC

&&

ME
Local storm report, May 22, 7:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     9 ESE HIDDEN TIMBER     43.18N 100.26W
05/22/2016  E60 MPH          TODD               SD   PUBLIC

            SEES ROTATION IN CLOUDS

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:16 PM CDTSevere Thunderstorm WarningUNRTodd, Tripp59 min
May 22, 8:13 PM CDTFlash Flood WarningUNRTodd, Tripp3 hr
May 22, 8:28 PM CDTSevere Thunderstorm WarningUNRTripp62 min
May 22, 9:25 PM CDTSevere Thunderstorm WarningUNRTripp49 min
May 22, 9:28 PM CDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd62 min
May 22, 10:26 PM CDTSpecial Weather StatementUNRMellette34 min
May 22, 11:05 PM CDTAreal Flood WarningUNRTodd, Tripp12 hr

Nearby

Tornado Warnings in South Dakota, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.